Alert archive / Kansas / Wind Chill Advisories in 2012

Wind Chill Advisory 4, NWS Goodland, KS

December 27, 20126 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Dec 27, 2012, 10:04 PM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Dec 28, 2012, 12:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2012, 10:04 PM CST (04:04 UTC)
In effect from
Dec 28, 2012, 12:00 AM CST
Expired
Dec 28, 2012, 5:02 AM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WWUS43 KGLD 280404
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MST THU DEC 27 2012


COZ090-KSZ001>004-013-014-NEZ079>081-281200-
/O.NEW.KGLD.WC.Y.0004.121228T0600Z-121228T1600Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...BENKELMAN...TRENTON...
MCCOOK
904 PM MST THU DEC 27 2012 /1004 PM CST THU DEC 27 2012/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ FRIDAY. 

* TIMING/DURATION...WIND CHILLS OF 15 TO 20 BELOW ZERO WILL SPREAD
  SOUTHEAST ACROSS THE AFFECTED AREA LATE TONIGHT THROUGH MID
  MORNING THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JTL
1 follow-up statement
861 
WWUS43 KGLD 281102
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
402 AM MST FRI DEC 28 2012


COZ090-KSZ001>004-013-014-NEZ079>081-281215-
/O.CAN.KGLD.WC.Y.0004.000000T0000Z-121228T1600Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...BENKELMAN...TRENTON...
MCCOOK
402 AM MST FRI DEC 28 2012 /502 AM CST FRI DEC 28 2012/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY.

WIND CHILL READINGS MAY BRIEFLY TOUCH ADVISORY LEVELS BUT ARE
EXPECTED TO SLOWLY IMPROVE AS THE MORNING PROGRESSES. THEREFORE
THE WIND CHILL ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 7:00 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 27, 7:00 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MST THU DEC 27 2012

.UPDATE...
ISSUED AT 557 PM MST THU DEC 27 2012

UPDATED FORECAST FOR TONIGHT TO ENLARGE THE AREA OF POSSIBLE
FLURRIES. NAM/RUC AGREE WITH THE LOW LEVEL LIFT/SATURATION
OCCURRING SOUTH OF HIGHWAY 24. FLURRIES WILL COME TO AN END AS THE
UPPER LEVEL TROUGH AXIS MOVES THROUGH THE AREA OVERNIGHT.

CURRENT FORECAST ALSO HAS WIND CHILLS WITHIN ADVISORY CRITERIA
TONIGHT AND FRIDAY MORNING. WILL WAIT A FEW HOURS FOR THE NEW
MODEL DATA TO COME IN BEFORE MAKING A FINAL DECISION ABOUT AN
ADVISORY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1230 PM MST THU DEC 27 2012

ANOTHER WEAK UPPER DISTURBANCE MOVES ACROSS THE AREA TONIGHT
BRINGING SMALL CHANCES FOR LIGHT SNOW OR FLURRIES. TOUGH TO RULE
OUT ANY LOCATION FOR FLURRIES GIVEN INCREASINGLY FAVORABLE
MOISTURE...ESPECIALLY IN THE DENDRITIC LAYER WHERE TEMPERATURES
ARE FAVORABLE. AT THIS TIME IT APPEARS BETTER CHANCES WILL BE
ACROSS THE WESTERN AND SOUTHWESTERN PARTS OF THE FORECAST AREA.
LOW TEMPERATURES AROUND ZERO NEAR MCCOOK...SINGLE DIGITS ABOVE
ZERO ELSEWHERE.

ON FRIDAY SHOULD SEE A DECREASE IN CLOUDINESS THROUGH THE DAY.
AFTERNOON TEMPERATURES SHOULD ONLY REACH THE UPPER TEENS (MCCOOK
AND NORTON AREAS) TO UPPER 20S (TRIBUNE...BURLINGTON AND CHEYENNE
WELLS AREAS).

WINDS THROUGH THE PERIOD GENERALLY FROM THE NORTHWEST AT 10-15 MPH.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 158 PM MST THU DEC 27 2012

FRIDAY NIGHT-SUNDAY...THE LAST OF A SERIES OF SHORT WAVE TROUGHS
WILL MOVE OUT OF THE REGION FRIDAY NIGHT AS SHORT WAVE RIDGING
BUILDS OVER THE AREA THROUGH MOST OF THE WEEKEND AS TROUGH DEVELOPS
OVER THE SOUTHWEST CONUS. WITH WIDESPREAD SUBSIDENCE
EXPECTED...STABLE MID LEVELS AND OVERALL DRY AIR MASS IN PLACE DO
NOT ANTICIPATE ANY MEANINGFUL THREAT FOR PRECIPITATION DURING THE
PERIOD. TEMPERATURES WILL GRADUALLY WARM THROUGH THE
PERIOD...ALTHOUGH STILL AM UNSURE OF HOW MUCH REMNANT SNOW FIELD
WILL HOLD BACK TEMPS. HAVE GENERALLY KEPT TEMPS ON THE COOLER SIDE
OF GUIDANCE ESPECIALLY ON SUNDAY WITH POTENTIAL FOR WIDESPREAD HIGH
CLOUD COVER WILL BE THE HIGHEST.

IN THE EXTENDED(SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS BEGIN
TO DIVERGE FAIRLY QUICKLY IN THE PERIOD WITH MAIN ISSUE OF
CONTENTION THE HANDLING OF SHORT WAVE TROUGH THAT WILL BE MOVING
ACROSS THE SOUTHWEST CONUS. GFS AND GEM APPEAR TO BE MORE
PROGRESSIVE/WEAKER WITH SYSTEM THAN 0Z ECMWF ALTHOUGH GEM DOES COME
BACK TO A SIMILAR H5 TROUGH POSITION BY WEDNESDAY. GEFS MEMBERS
GENERALLY SUPPORT THE OPERATIONAL RUN ALTHOUGH THERE ARE ENOUGH
MEMBERS THAT MIRROR THE ECMWF TO CAUSE OVERALL LOW FORECAST
CONFIDENCE IN THESE PERIODS. AS SUCH...WILL LIKELY STICK TOWARDS
VARIOUS ENSEMBLE MEANS AND CONSENSUS PRODUCTS FOR BULK OF FORECASTS.

12Z ECMWF HAS MOVED INTO A BIT BETTER AGREEMENT WITH GFS FOR THE
INITIAL HALF OF THE FORECAST PERIOD WITH INITIAL TROUGH BECOMING
PROGRESSIVE AND NOT DEVELOPING INTO CLOSED LOW ACROSS FOUR
CORNERS...BUT THEIR REMAINS A GREAT DEAL OF UNCERTAINTY FOR THE LAST
HALF OF PERIOD WITH RESPECT TO STRENGTH OF TROUGH THAT DEVELOPS OVER
THIS AREA. WILL KEEP MINIMAL PRECIP CHANCES ACROSS THE CWA ON MONDAY
BUT GIVEN LATEST SET OF DATA...NOT ALL THAT OPTIMISTIC IN PRECIP
CHANCES. FOR THE MOST PART...WILL KEEP TEMPERATURES ON THE COOLER
SIDE OF GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 422 PM MST THU DEC 27 2012

VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. THE POSSIBILITY FOR
FLURRIES WILL CONTINUE THROUGH MIDNIGHT AS LIFT AHEAD OF THE UPPER
LEVEL TROUGH DEVELOPS JUST SOUTH OF KGLD. WAS HESITANT TO GO
MVFR/IFR FOR THE CEILINGS JUST YET BASED ON THE LACK OF LOW
CEILINGS DURING THE LATE AFTERNOON...LACK OF MODEL AGREEMENT WITH
IFR OR MVFR CEILINGS AS WELL AS MOST OF THE LIFT BEING SOUTH OF
KGLD. SO WILL KEEP THE DECK SCATTERED AT THIS TIME. CONDITIONS
WILL IMPROVE FOR KGLD OVERNIGHT AS SUBSIDENCE MOVES IN BEHIND THE
UPPER LEVEL TROUGH.

KMCK WILL REMAIN WELL NORTH OF THE LIFT. SOME LIFT WILL MOVE OVER
KMCK WITH THE TROUGH AXIS BUT SHOULD REMAIN VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...99
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Dec 27, 7:03 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MST THU DEC 27 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
603 PM MST THU DEC 27 2012 /703 PM CST THU DEC 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

WIND CHILLS IN THE TEENS BELOW ZERO ARE POSSIBLE TONIGHT ACROSS
MOST OF THE TRI-STATE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

Nearby

Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Nebraska, 2012Wind Chill Advisories in Colorado, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.